Article Text

PDF

Cutaneous pseudolymphoma secondary to gabapentin
  1. Andrew J Newman1,
  2. Dustin Mullens1,
  3. Christopher Pulford2,
  4. Travis Lam3
  1. 1Dermatology Residency, Affiliated Dermatology, Scottsdale, Arizona, USA
  2. 2Microbiology and Immunology, Midwestern University, Glendale, Arizona, USA
  3. 3Affiliated Dermatology, Scottsdale, Arizona, USA
  1. Correspondence to Dr Andrew J Newman, anewman{at}affderm.com

Statistics from Altmetric.com

Description 

A middle-aged woman presented with a ‘pimple that won’t heal’. She stated that it slowly enlarged over her left cheek for 6 months. She denied any symptoms of itchiness nor pain. She previously tried topical metronidazole for 6 weeks without improvement. She used acetaminophen and ibuprofen on occasion for 10 years to combat her migraine headaches, plus her neurologist recently initiated her on gabapentin. The patient noted that her presenting problem started 3 weeks after she initiated the gabapentin. Throughout this period of time, she also continued to take ibuprofen approximately three times weekly. She denied using any other medicines. Additionally, she denied a bug bite to her left cheek. On examination, a single dime-sized, non-scaly plaque with slight erythema was located on her left cheek (figure 1). The rest of her skin exam was unremarkable. A single punch biopsy revealed a dermal mixed infiltrate consisting of predominantly lymphocytes plus scattered eosinophils, histiocytes and neutrophils. Features of follicles with a germinal centre were appreciated. The lymphocytes were positive for both T-cell and B-cell markers and polyclonality was shown, evidenced by negative gene rearrangement studies. Serology including HIV, rapid plasma reagin, Lyme titres and connective tissue serology were negative.

Figure 1

The left face showing a small plaque with slight erythema and no scale.

The patient was diagnosed with a cutaneous pseudolymphoma (CPL). Gabapentin was suspected to have been the causative factor since the patient developed the CPL 3 weeks after initiating the medicine. Accordingly, the patient stopped the gabapentin (permitted by the patient’s neurologist) and her condition resolved 2 months later. The patient admitted to continuing the ibuprofen and acetaminophen throughout her improvement.

Drug-induced CPLs are historically known to be caused by anticonvulsants, antidepressants, immunosuppressive drugs, xanthine oxidase inhibitors and antihistamines.1 2 The presentation of CPL is often papules and nodules, sometimes accompanying erythema.1 2 Histologically, most CPLs have mixed T-cell and B-cell populations, and they often contain macrophages plus dendritic cells.2 First-line treatment for drug-induced CPL is discontinuation of the offending medication, while local corticosteroids may yield additional support.2

Gabapentin was introduced as an alternative to other antiepileptic medication, such as phenytoin, for individuals who have hypersensitivity syndrome.1 3 Since its introduction, only two reported cases of hypersensitivity syndrome secondary to gabapentin have been documented.3 Yet, no cases of CPL secondary to gabapentin have been reported.

Learning points

  • Anticonvulsants, antidepressants, immunosuppressive drugs, xanthine oxidase inhibitors and antihistamines can cause cutaneous pseudolymphoma (CPL).

  • Gabapentin was observed to cause CPL on the face of a middle-aged woman.

  • Drug-induced CPL should be managed by removing the offending agent.

Acknowledgments

The authors thank the staff and faculty of Honor Health and Affiliated Dermatology of Scottsdale, Arizona, for their continuing support.

References

View Abstract

Footnotes

  • Contributors AJN formulated the text of the case presentation and part of the discussion. DM provided edits for the entire manuscript. CP carried out the literature review on the topic and formulated part of the discussion section. TL acted as a consultant and he applied important medical detail to maintain the accuracy of the technical content of the manuscript.

  • Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.

  • Competing interests None declared.

  • Patient consent Obtained.

  • Provenance and peer review Not commissioned; externally peer reviewed.

Request Permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.